Q:  What Antidepressant is Least Likely to Cause Mania


Dear Dr. Phelps;  I have read your archived questions and did not really see the answer I'm looking  for . My daughter is a rapid cycler and currently on zyprexa , ( 10 mgs. ) and was on effexor and was having break thru mania and slowly has been discontinuing  it . She has never been on an antidepressant that didnt  make her  manic  but  this  time  I  had hopes  it  would work for her because she has never been on a mood stabilizer and antidepressant together.  She has tried lithium and is allergic to it, and complained that she felt strange on both depakote and tegretol .  The zyprexa seems to help reduce her cycling but she has severe anxiety and though her depression is better, it is still bothering her.  I want to know if there is an antidepressant that is the least likely to cause mania and if the
addition of another mood stabilizer would help her.  Thank You ,  

Dear Ms. T' -- 
There are several facets to your question.  First, is there an antidepressant least likely to exacerbate mood cycling (including causing manic symptoms)?  Most experts seem to agree that Wellbutrin is the least likely of routinely used antidepressants to do this.  The class of medications called "MAOI's" (monoamine oxidase inhibitors) may be even less likely, but are not at all easy to use (one can't eat cheese, for example...). 

Second, would another mood stabilizer help?  That's almost certainly what I would do.  Especially because, and this is item 3, she still has "manic-side" symptoms, namely the anxiety.  I always avoid adding an antidepressant if a person has any "manic-side" symptoms already present, as they almost always seem to get worse and one must back off the antidepressant and then start all over.  

Look at lamotrigine as a mood stabilizer with antidepressant activity.  

Dr. Phelps  


Published August, 2001